Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 82, NWS Charleston, SC

May 25, 2003Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 25, 2003, 6:07 PM EDT for Colleton County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2003, 6:07 PM EDT (22:07 UTC)
Expired
May 25, 2003, 6:45 PM EDT
In force
38 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1888 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 252207
SVRCHS
SCC029-252245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
606 PM EDT SUN MAY 25 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 645 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 6 MILES EAST OF ISLANDTON...OR ABOUT 10 MILES WEST OF
  WALTERBORO...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ISLANDTON...
  RUFFIN...
  WALTERBORO...
  CANADYS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.

LAT...LON 3315 8070 3306 8062 3305 8044 3277 8082
          3289 8096

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:22 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 25, 2:22 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EDT SUN MAY 25 2003

PUBLIC...NEXT COUPLE OF DAYS WILL BE RATHER UNSTABLE ACROSS THE
FORECAST AREA. BROAD UPPER TROUGH OVERHEAD WITH SEVERAL DISTURBANCES
MOVING THROUGH THE FLOW. TIME SECTIONS AND FORECAST SOUNDINGS SHOW
ATMOSPHERE WILL BE QUITE MOIST THROUGH A LARGE DEPTH SO ANY
THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL TO PUT DOWN SOME
LOCALLY HEAVY AMOUNTS. COLD FRONT WILL COME THROUGH LATE TUESDAY
NIGHT AND EARLY WEDNESDAY WITH A RATHER DRY AIRMASS BEHIND IT.
TROUGH AXIS LIFTS OUT BY WEDNESDAY EVENING BUT ANOTHER DROPS DOWN
BEHIND IT AND MOVES THROUGH LATE THURSDAY NIGHT. SURFACE COLD FRONT
WILL BE ASSOCIATED WITH IT BUT IT APPEARS THE MAIN AREA OF MOISTURE
AND LIFT WILL STAY FAR TO OUR NORTH SO ONLY SOME CLOUDS AND A WIND
SHIFT WILL ACCOMPANY IT.

MARINE...WINDS HAVE SHIFTED TO SE OR S ALL AREAS THIS
AFTERNOON...WITH SEAS STILL UP TO 4 FT...MAINLY IN SWELLS. ONLY
STORM OF NOTE IS JUST OFFSHORE OF DARIEN AND DRIFTING ESE. WILL NEED
TO KEEP WATCH THIS EVE AS SEA BREEZE CIRCULATION DECREASES AND
ACTIVITY OVER LAND WILL MOVE BACK TOWARD THE ATLC WITH SYNOPTIC SW
STEERING FLOW.

AFTER TONIGHT...AND NOT COUNTING A RESULTANT ONSHORE WIND LATE
MON...FLOW THIS FCST PERIOD WILL BE GENERALLY OFFSHORE. LOW PRES TO
MOVE INTO THE SE STATES FROM THE W TONIGHT AND MON...LIFTING INTO
THE MID-ATLC REGION MON NIGHT OR TUE...THEN FURTHER NE BY WED.
TRAILING COLD FRONT LOOKS TO PUSH THRU LATE TUE NIGHT OR EARLY WED.
CYCLONIC FLOW INITIALLY BEHIND THE FRONT WILL BRIEFLY GO
ANTICYCLONIC WED NIGHT AND MAYBE THU...BEFORE GOING CYCLONIC AGAIN
AHEAD OF NEXT COLD FRONT WHICH APPEARS ON TRACK FOR PASSAGE BY FRI.

ONLY CONCERN OF ANY POSSIBLE FLAGS WOULD BE MON AND MON NIGHT WITH
GOOD LOW LEVEL WINDS ACROSS THE AREA. MIGHT NEED SCSEC FOR CHS
HARBOR AND AN OUTSIDE CHC OF SCA FOR SEAS ON SC ATLC WATERS IF SW
WINDS REACH 20 KT. FOR NOW WILL PROBABLY HOLD SEAS AT 5 FT OR LESS.

.CHS...
GA...NONE.
SC...NONE.

HSA/PM
Hazardous weather outlook, May 25, 11:54 AM EDT, 6 hours 13 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-251800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1154 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS INLAND AREAS OF
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. THE SLIGHT RISK AREA
IS GENERALLY ALONG AND WEST OF A LINE FROM REIDSVILLE TO RIDGELAND
TO SUMMERVILLE TO JAMESTOWN. REFER TO THE LATEST SEVERE WEATHER
OUTLOOK ISSUED BY THIS OFFICE FOR MORE SPECIFIC INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE LOWER
SANTEE AT JAMESTOWN...THE SAVANNAH RIVER AT CYLO AND BURTONS
FERRY...THE OGEECHEE RIVER AT MIDVILLE...SCARBORO AND MIDVILLE AND
THE OHOOPEE AT REIDSVILLE. REFER TO THE LATEST RIVER FLOOD STATEMENT
FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS MONDAY AFTERNOON ACROSS MUCH OF SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA. REFER TO THE LATEST DAY 2 CONVECTIVE
OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR MORE SPECIFIC
INFORMATION.

.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ALONG THE ABOVE
MENTIONED RIVERS THROUGH THE PERIOD. RISES CAN ALSO BE EXPECTED
ALONG THE OHOOPEE AND EDISTO RIVERS. ADDITIONAL WARNINGS MAY BE
REQUIRED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM THIS AFTERNOON.

AUSTIN

In the hours before

Local storm report, May 25, 4:05 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
405 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    NORTH CHARLESTON          SC   WIND DAMAGE
05/25/03   CHARLESTON                     SEVERAL TREES DOWN NEAR
                                          INTERSECTION OF ASHLEY
                                          PHOSPHATE AND FRONTAGE
                                          ROAD. REPORTED BY LOCAL TV
                                          STATION.

AUSTIN
Local storm report, May 25, 4:30 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
430 PM EDT SUN MAY 25 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    SAINT GEORGE              SC   .75 INCH HAIL
05/25/03   DORCHESTER                     HAIL REPORTED ON HIGHWAY
                                          15.REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:29 PM EDTSevere Thunderstorm WarningCHSDorchester31 min
May 25, 6:32 PM EDTSevere Thunderstorm WarningCHSJasper43 min
May 25, 7:18 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.